Virginia, 2003

Tropical Storm in Virginia, September 18, 2003

September 18, 2003 · NWS RNK · 9 events in 9 counties and zones

As Hurricane Isabel weakened to a tropical storm, winds were sustained during the mid afternoon and early evening at up to 50 to 60 mph with gusts near 70 mph. In Campbell County, 2 homes were destroyed and 10 homes suffered minor damage.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
$1.3 million
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

As Hurricane Isabel weakened to a tropical storm, winds were sustained during the mid afternoon and early evening at up to 50 to 60 mph with gusts near 70 mph. This produced widespread wind damage with numerous trees and power lines reported down.In Campbell County, 2 homes were destroyed and 10 homes suffered minor damage. In Amherst County, 1 residence suffered minor damage. In Appomattox County 1 home suffered major damage. In Buckingham County, 1 home was destroyed, 3 homes suffered major damage and 1 business suffered minor damage. In Charlotte County, 2 homes were destroyed, 30 homes suffered major damage, and 5 businesses suffered minor damage. Crop damage was also reported in Charlotte County. In Pittsylvania County, 1 home was destroyed, 20 suffered minor damage, 3 businesses suffered major damage, and crop damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 18, 9:05 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 18, 9:05 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1005 AM EDT THU SEP 18 2003

INITIAL RAIN BAND OF ISABEL HAS MOVED INTO PIEDMONT AREAS A LITTLE
SOONER THAN EXPECTED. WILL ISSUE AN UPDATE SOON TO ACCOUNT FOR THIS
EARLIER TIMING FOR THE BEGINNING OF THE RAIN. BASED ON THE OFFICIAL
FORECAST TRACK...WHICH HAS BEEN VERY CONSISTENT...STILL LOOKING FOR
THE PEAK OF THE AFFECTS ON THE FA FROM ISABEL TO BE THIS EVENING.
HAVE ADJUSTED THE QPF HIGHER IN THE ERN PIEDMONT...AND ALSO LOWERED
MAX TEMPS A FEW DEGS. I ALSO ADJUSTED THE WIND GRIDS BASED ON THE
06Z TCM GRIDS.

.RNK...
NC...INLAND TROPICAL STORM WIND WARNING FOR TODAY AND TONIGHT NCZ006.
     WIND ADVISORY TODAY AND TONIGHT NCZ004-005.
     FLOOD WATCH FOR TONIGHT FOR ZONE NCZ006.

VA...INLAND TROPICAL STORM WIND WARNING FOR TODAY AND TONIGHT
     VAZ034-035...VAZ044>047...VAZ058-059.
     INLAND TROPICAL STORM WIND WARNING FOR TONIGHT
     VAZ019-020...VAZ023-024.
     WIND ADVISORY TONIGHT VAZ018.
     FLOOD WATCH FOR TONIGHT FOR ZONES
     VAZ019>020...VAZ023>024...VAZ034>035...VAZ044>046 ...VAZ058>059.

WV...WIND ADVISORY TONIGHT WVZ043>045.

JJ
Hazardous weather outlook, Sep 18, 4:05 AM EST, 9 hours 25 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HURRICANE ISABEL IS EXPECTED TO TRACK NORTH NORTHWEST INTO SOUTHEAST
VIRGINIA BY THIS EVENING...AND THEN INTO NORTHERN VIRGINIA BY
FRIDAY MORNING. THIS TRACK COULD BRING TROPICAL STORM FORCE WINDS OF
GREATER THAN 35 MPH TO LOCATIONS ACROSS EASTERN PORTIONS OF THE
PIEDMONT OF VIRGINIA AND NORTH CAROLINA. IN PARTICULAR...LOCATIONS
EAST OF A LINE FROM REIDSVILLE NORTH CAROLINA TO DANVILLE...TO
LYNCHBURG TO AMHERST IN VIRGINIA...HAVE THE GREATEST CHANCE OF
HAVING TROPICAL STORM FORCE WINDS. IN ADDITION...RAINFALL AMOUNTS OF
GREATER THAN TWO INCHES MAY OCCUR FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...MAINLY EAST OF A LINE FROM SOUTH BOSTON TO LYNCHBURG
TO LEXINGTON. PLEASE SEE THE FOLLOWING PRODUCTS...WBCNPWRNK...WBCFFARNK
AND WBCSPSRNK REGARDING THE LATEST WATCHES...WARNINGS AND ADVISORIES.

THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 tropical storm. Local standard time, as filed.

Tropical Storm, Pittsylvania / Danville

When
September 18, 1:30 PM EST to 7:30 PM EST
Where
Pittsylvania / Danville forecast zone
Property damage
$143,000
Crop damage
$825,000
Reported by
EMERGENCY MANAGER
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Tropical Storm, Halifax

When
September 18, 1:30 PM EST to 7:30 PM EST
Where
Halifax forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Tropical Storm, Charlotte

When
September 18, 2:00 PM EST to 8:00 PM EST
Where
Charlotte forecast zone
Property damage
$975,000
Crop damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Tropical Storm, Campbell / Lynchburg

When
September 18, 2:30 PM EST to 8:30 PM EST
Where
Campbell / Lynchburg forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Tropical Storm, Appomattox

When
September 18, 2:30 PM EST to 9:30 PM EST
Where
Appomattox forecast zone
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Tropical Storm, Henry / Martinsville

When
September 18, 2:30 PM EST to 8:30 PM EST
Where
Henry / Martinsville forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Tropical Storm, Buckingham

When
September 18, 2:45 PM EST to 8:45 PM EST
Where
Buckingham forecast zone
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Tropical Storm, Amherst

When
September 18, 3:30 PM EST to 9:30 PM EST
Where
Amherst forecast zone
Property damage
$29,000
Reported by
EMERGENCY MANAGER
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Tropical Storm, Franklin

When
September 18, 4:50 PM EST to 9:50 PM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337308, 5337309, 5337307, 5337303, 5337305, 5337311, 5337306, 5337304, 5337310.